Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 428, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 17, 2017, 2:16 PM MDT for Colfax County, Mora County, New Mexico. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2017, 2:16 PM MDT (20:16 UTC)
- Expired
- Sep 17, 2017, 2:43 PM MDT
- In force
- 27 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Colfax County, NM, Mora County, NM
The radar
The Cannon AFB radar (KFDX), 198 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -277 J/kg
- Mixed-layer LCL
- 2615 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
552
WUUS55 KABQ 172016
SVRABQ
NMC007-033-172100-
/O.NEW.KABQ.SV.W.0428.170917T2016Z-170917T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
216 PM MDT SUN SEP 17 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Northeastern Mora County in northeastern New Mexico...
South central Colfax County in northeastern New Mexico...
* Until 300 PM MDT.
* At 216 PM MDT, a severe thunderstorm was located 12 miles north of
Wagon Mound, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Mora and south central Colfax Counties.
This includes Interstate 25 between Mile Markers 393 and 408.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Large hail, damaging winds and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lighting is
one of natures leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3610 10489 3622 10490 3633 10452 3604 10451
TIME...MOT...LOC 2016Z 262DEG 20KT 3618 10480
HAIL...1.00IN
WIND...60MPH
$$
Guyer2 follow-up statements
766
WWUS55 KABQ 172029
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
229 PM MDT SUN SEP 17 2017
NMC007-033-172100-
/O.CON.KABQ.SV.W.0428.000000T0000Z-170917T2100Z/
Mora-Colfax-
229 PM MDT SUN SEP 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR NORTHEASTERN MORA AND SOUTH CENTRAL COLFAX COUNTIES...
At 228 PM MDT, a severe thunderstorm was located 12 miles north of
Wagon Mound, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Mora and south central Colfax Counties.
This includes Interstate 25 between Mile Markers 394 and 408.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3612 10488 3622 10490 3633 10452 3606 10451
TIME...MOT...LOC 2028Z 262DEG 17KT 3619 10472
HAIL...1.00IN
WIND...60MPH
$$
Guyer277
WWUS55 KABQ 172043
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
243 PM MDT SUN SEP 17 2017
NMC007-033-172053-
/O.CAN.KABQ.SV.W.0428.000000T0000Z-170917T2100Z/
Mora-Colfax-
243 PM MDT SUN SEP 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORA AND SOUTH
CENTRAL COLFAX COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM MDT for
northeastern New Mexico.
LAT...LON 3612 10488 3622 10490 3633 10452 3606 10451
TIME...MOT...LOC 2036Z 262DEG 20KT 3620 10462
$$
GuyerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 11:48 AM MDT, 2 hours 28 minutes earlier.
Area forecast discussion, Sep 17, 11:48 AM MDT, 2 hours 28 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1148 AM MDT Sun Sep 17 2017 .AVIATION... 18Z TAF CYCLE Southerly flow into central NM and a backdoor front over the NE plains have increased moisture enough to spark off scattered showers and storms already today. Storms will be quick to move off the high terrain to the NE today. All areas have the chance to see a storm today, with brief MVFR conditions with heavy rain and gusty erratic winds 30-45kts. Stronger storms after 20Z are expected over the eastern plains where instability is the highest, and will be capable of producing winds up to 55kts and large hail. Fog and low clouds will be possible again tomorrow morning at KLVS and KTCC and other locales in the NE. 24 && .PREV DISCUSSION...823 AM MDT Sun Sep 17 2017... .UPDATE... Convection firing up early this morning btwn the RGV and Cont Divide will continue spreading eastward and expanding thru 18Z. Near term model guidance is handling the current scenario well so raised PoPs within this area. Also raised afternoon PoPs slightly across the eastern plains where a slight risk of severe storms has been added. Timing of the stronger activity is the main question as models are divergent on when and where a broken line of storms develops. Guyer && .PREV DISCUSSION...230 AM MDT Sun Sep 17 2017... .SYNOPSIS... Active weather today, especially in the east, and more specifically in the northeast. Much drier Monday, then dry and mild Tuesday through Wednesday. A significant increase in moisture is expected for the end of the week into next weekend. Southwest to west flow aloft will dominate through the forecast period with a long wave trough position across the western states few short wave troughs will eject out of the main trough, bringing an increase in winds and precipitation chances. A back door cold front has pushed into the northeast early this morning and will help focus showers and thunderstorms there this afternoon and evening, perhaps including severe weather. && .DISCUSSION... The back door front has arrived in the northeast and it will continue south and west through mid to late morning before stalling this afternoon. The front should be from around Clovis to Las Vegas on north along the east slopes of the Sangre de Cristo Mountains at noon. This will be the focus for showers and thunderstorms to form this afternoon into tonight. With the lift provided by the front, instability from a weak short wave trough, decent veering winds with height and lots of low level moisture, we may see some severe storms during the afternoon and evening over the northeast and east central highlands and plains. Highs will be cooler in much of the east today and about the same as Saturday in the west. Convection will weaken and diminish later tonight, although isolated showers and storms may continue past midnight in the east. The flow aloft will shift from the southwest to the west Monday, drying out the atmosphere to a large extent. Any showers or storms will be confined to the south central mountains and our southeast zones. Highs will trend upward and be above normal everywhere. The dry westerly flow will continue Tuesday then begin to back to the southwest Wednesday. Both days will be dry and warm with breezy to windy conditions Tuesday, less so on Wednesday. Highs will continue to be above normal. The flow will continue to back on Thursday as a deep trough develops on the great Basin. Moisture will begin to stream north into NM Thursday and especially Friday, when models have a rather explosive area of QPF Friday afternoon and night. A short wave trough will eject out of the main western trough and cross NM Saturday with more showers and storms for at least central and eastern areas. Sunday will remain unsettled in the east. No direct impacts from tropical storm Norma expected. CHJ && .FIRE WEATHER... ...Critical fire weather conditions possible Tuesday... Showers and storms will be more active today and tonight as a disturbance tracks over the region and a surface front dives into the northeast quarter of the state. Some strong to severe storms with large hail and wind gusts to 60 mph are possible this afternoon and evening over northeast and east central New Mexico. High temperatures today will be cooler as compared to Saturday across the northeast, but won't deviate significantly from normal. Minimum humidities will increase over most of the forecast area, but moreso over the northeast and east central. Vent rates today will be excellent overall except the far northeast where fair to poor rates are forecast. The disturbance will have exited New Mexico by Tuesday, leaving a zonal flow pattern in place and suppressing any moisture to our south. Southwest breezes will develop in the afternoon over portions of the west and along and east of the central mountain chain. Vent rates will be excellent except for a splattering of good rates over the northern mountain peaks. High temperatures will warm a few degrees and minimum humidities decrease. Overnight humidity recoveries Monday night may be fair to poor for areas of northwest and north central New Mexico as ridgetop winds begin to increase. Winds aloft strengthen more and a surface lee trough deepen Tuesday, leading to a dry and windier day with excellent vent rates. Highs will be 5-10 degrees above average over the northeast and east central where minimum humidities fall below 15 percent. Consequently a large area of critical conditions develops Tuesday afternoon over the plains, but not considering a fire weather watch at this time, due to potential for rain today and tonight. A second area of critical conditions is possible Tuesday afternoon for the west central but forecast highs will be closer to normal. The dry zonal pattern continues Wednesday but with less wind. Temperatures inch downward as humidities increase slightly. Moisture may return by Thursday or Friday as a strong trough digs into the Great Basin and central Rockies. The ECMWF and GFS seem to have the same idea, but the GFS is faster. In any case, the latter part of this week still appears unsettled with potential for precipitation and cooler weather ushering in the fall season. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Sep 17, 3:43 AM MDT, 10 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 343 AM MDT Sun Sep 17 2017 NMZ501>540-181100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 343 AM MDT Sun Sep 17 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms this afternoon and evening across northeast and east central New Mexico, where 60 mph or stronger winds, one inch or larger hail and even a remote tornado will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. However, weather can change very rapidly. Always use the latest forecasts, watches and warning for planning purposes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening between 200 pm and 1000 pm MDT for all of northeast and east central New Mexico due to possible damaging winds, large hail and a remote tornado. 40
In the hours before
Special weather statement, Sep 17, 12:54 PM MDT, 1 hour 22 minutes before
Special Weather Statement National Weather Service Albuquerque NM 1254 PM MDT SUN SEP 17 2017 NMZ536-171915- Roosevelt County- 1254 PM MDT SUN SEP 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOSEVELT COUNTY UNTIL 115 PM MDT... At 1254 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Causey to 10 miles northwest of Milnesand. Movement was northeast at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with these storms. Heavy rain will also be possible with these storms. Locations impacted include... Dora, Causey, Pep and Rogers. && LAT...LON 3363 10350 3385 10351 3411 10305 3388 10305 TIME...MOT...LOC 1854Z 221DEG 16KT 3396 10315 3373 10348 Guyer
Special weather statement, Sep 17, 1:07 PM MDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Albuquerque NM 107 PM MDT SUN SEP 17 2017 NMZ538-539-171930- Eastern Lincoln County-Chaves County Plains- 107 PM MDT SUN SEP 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND NORTHWESTERN CHAVES COUNTIES UNTIL 130 PM MDT... At 107 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles southeast of Arabela, or 23 miles west of Roswell, moving east at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. This storm will remain over mainly rural areas of southeastern Lincoln and northwestern Chaves Counties. && LAT...LON 3332 10507 3350 10510 3361 10473 3334 10467 TIME...MOT...LOC 1907Z 259DEG 19KT 3345 10492 Guyer
Special weather statement, Sep 17, 1:52 PM MDT, 24 minutes before
Special Weather Statement National Weather Service Albuquerque NM 152 PM MDT SUN SEP 17 2017 NMZ515-528-172015- Far Northeast Highlands-East Slopes Sangre de Cristo Mountains- 152 PM MDT SUN SEP 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORA COUNTY UNTIL 215 PM MDT... At 151 PM MDT, Doppler radar was tracking a strong thunderstorm near Ocate, or 18 miles northwest of Wagon Mound, moving east at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ocate. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3607 10506 3619 10508 3631 10488 3610 10483 TIME...MOT...LOC 1951Z 252DEG 19KT 3617 10497 Guyer
Special weather statement, Sep 17, 1:57 PM MDT, 19 minutes before
Special Weather Statement National Weather Service Albuquerque NM 157 PM MDT SUN SEP 17 2017 NMZ533-172015- Guadalupe County- 157 PM MDT SUN SEP 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GUADALUPE COUNTY UNTIL 215 PM MDT... At 157 PM MDT, Doppler radar was tracking a strong thunderstorm over Pastura, or 17 miles southwest of Santa Rosa, moving northeast at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. Locations impacted include... Pastura. && LAT...LON 3466 10504 3479 10510 3490 10487 3467 10475 TIME...MOT...LOC 1957Z 246DEG 20KT 3478 10492 Guyer
Special weather statement, Sep 17, 2:09 PM MDT, 7 minutes before
Special Weather Statement National Weather Service Albuquerque NM 209 PM MDT SUN SEP 17 2017 NMZ538-172030- Chaves County Plains- 209 PM MDT SUN SEP 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 230 PM MDT... At 209 PM MDT, Doppler radar was tracking a strong thunderstorm over northern Roswell, moving east at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. Locations impacted include... Roswell and Bitter Lake Wildlife Refuge. && LAT...LON 3336 10458 3345 10459 3353 10436 3334 10435 TIME...MOT...LOC 2009Z 266DEG 26KT 3342 10451 Guyer
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 7:13 PM MDT | Special Weather Statement | ABQ | Roosevelt | 17 min |
| Sep 16, 7:31 PM MDT | Special Weather Statement | ABQ | Roosevelt | 14 min |
| Sep 16, 8:59 PM MDT | Special Weather Statement | ABQ | Bernalillo | 16 min |
| Sep 17, 12:54 PM MDT | Special Weather Statement | ABQ | Roosevelt | 21 min |
| Sep 17, 1:07 PM MDT | Special Weather Statement | ABQ | Chaves | 23 min |
| Sep 17, 1:09 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 38 min |
| Sep 17, 1:22 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 53 min |
| Sep 17, 1:46 PM MDT | Areal Flood Advisory | ABQ | Roosevelt | 89 min |
| Sep 17, 1:52 PM MDT | Special Weather Statement | ABQ | Mora | 23 min |
| Sep 17, 1:57 PM MDT | Special Weather Statement | ABQ | Guadalupe | 18 min |
| Sep 17, 2:09 PM MDT | Special Weather Statement | ABQ | Chaves | 21 min |
| Sep 17, 2:27 PM MDT | Special Weather Statement | ABQ | Guadalupe | 18 min |
| Sep 17, 2:33 PM MDT | Special Weather Statement | ABQ | Chaves | 27 min |
| Sep 17, 2:38 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 31 min |
| Sep 17, 2:58 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Mora | 30 min |
| Sep 17, 3:47 PM MDT | Special Weather Statement | ABQ | Guadalupe | 28 min |
| Sep 17, 4:55 PM MDT | Special Weather Statement | ABQ | Quay | 20 min |
| Sep 17, 5:16 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 14 min |
| Sep 17, 5:37 PM MDT | Special Weather Statement | ABQ | Quay | 23 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.